Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Paducah, KY

February 28, 2017Jackson County, Jefferson County, Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2017, 2:51 AM CST for Jackson County, Jefferson County, Perry County, Illinois. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 2:51 AM CST (08:51 UTC)
Expired
Feb 28, 2017, 3:03 AM CST
In force
12 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jackson County, IL, Jefferson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:20 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 27, 11:20 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1120 PM CST Mon Feb 27 2017

.UPDATE...
Issued at 1120 PM CST Mon Feb 27 2017

Updated for 06Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 245 PM CST Mon Feb 27 2017

A warm front will lift NE into the area overnight with a mid level
impulse moving across the region. The result will be a slowly
increasing chance of convection later this evening, best chance
after midnight. The warm front will race NE Tuesday with mid trop
NVA developing across the area Tuesday morning, early afternoon.
Expect a lull/reduction in convective activity as a result.

Tuesday evening and overnight, weak mid level perturbations should
be enough to work with a high shear, unstable environment to
generate strong to severe convection. The SPC day 2 outlook
handles the details well, so we refer you to their product.
Timing best chances will be very difficult that far out and ahead
of a cold front to our west. But, we've basically been keying in
on very late day and into the evening for the initial chance, in
some form or fashion. Will keep an eye on the MO Ozarks, south
into Arkansas and east into our region. Generally followed the
GFS/EC solutions, with some NAM weight, for general overall
coverage. Chances will linger into Wednesday morning, as a cold
front moves across the area. We dry out in the afternoon, with a
dry colder Wednesday night forecast.

.LONG TERM...(Thursday through Monday)
Issued at 245 PM CST Mon Feb 27 2017

In cyclonic flow aloft, a minor shortwave and its surface reflection
may be enough to kick off a little measurable pcpn over part of
southwestern IN early on Fri.

Otherwise, in the extended forecast period, dry high pressure is
forecast to dominate the weather picture into at least the first
half of the weekend for much of the PAH forecast area, with
gradually moderating temps. Some model solutions suggest a small
possibility of showers over parts of southeastern MO or southern IL
on Sat, but the flow should become more zonal by Sun, with
increasing low level return flow. Therefore, probabilities of
showers will remain small but with somewhat greater possible
coverage on Sun.

By Mon, the med range models basically agree that a fairly
substantial mid level shortwave will approach our region, though the
details as to placement and timing of the sfc low/front and the
shortwave itself are more uncertain at this time. Instability
parameters appear conducive for tstms Mon as surface dewpoints rise
into the 50s and temps rise at least into the 60s. Surface fropa
could occur as early as late Mon afternoon.

&&

.AVIATION...
Issued at 1120 PM CST Mon Feb 27 2017

Convection has arrived and will be with us for most of the
overnight period. This activity will move out during the morning
hours, 12Z-15Z Tuesday. Cigs will likely become MVFR later on in
the night. Winds have been increasing and will stay up the rest of
the night and could be gusty at times. Low level wind shear will
be a possibility until more substantial gusts set in later
Tuesday. After this warm air advection activity moves east Tuesday
morning, we will have a lull, before the next batch of convection
develops between 00Z-06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Feb 27, 8:44 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
844 PM CST Mon Feb 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
844 PM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will develop over the region
late this evening and overnight. The strongest storms may produce
some small hail to go along with lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of severe thunderstorms from late in the day
Tuesday, through Tuesday night across the entire four state area.
A lingering chance of strong to severe storms is possible early
Wednesday morning mainly across the Kentucky Pennyrile region.

There may be multiple regions of storm development, leading to
more than one event chance, first late Tuesday afternoon into
Tuesday evening, then again overnight, as a cold front moves in
late.

All severe weather modes will be possible, including large hail,
damaging winds and tornadoes. If certain parameters come together,
we cannot rule out a strong tornado or two from southeast
Missouri, into southern Illinois and far west Kentucky. Storm
motion should be east northeast around 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Tuesday afternoon through
Wednesday morning.

DRS

In the hours before

Local storm report, Feb 28, 2:48 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     HAIL             3 ENE LITHIUM           37.85N 89.83W
02/28/2017  M1.75 INCH       PERRY              MO   LAW ENFORCEMENT

            NEAR HIGHWAY 51 NORTH AND HIGHWAY NORTHEAST OF LITHIUM.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:20 AM CSTSpecial Weather StatementPAHDaviess25 min
Feb 28, 3:39 AM CSTSevere Thunderstorm WarningPAHDaviess10 min
Feb 28, 5:15 AM CSTSevere Thunderstorm WarningPAHHenderson, Union, Webster15 min
Feb 28, 2:49 PM CSTFlash Flood WatchPAHBallard, Caldwell, Crittenden, Daviess, Henderson, Hopkins and 7 more18 hr
Feb 28, 3:12 AM CSTSpecial Weather StatementPAHJefferson48 min
Feb 28, 2:29 AM CSTSevere Thunderstorm WarningPAHPerry16 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.